Alert archive / South Carolina / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 77, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at May 14, 2006, 6:18 PM EDT for Allendale County, South Carolina. It was in force for 57 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 14, 2006, 6:18 PM EDT (22:18 UTC)
- Expired
- May 14, 2006, 7:15 PM EDT
- In force
- 57 min
- Issued by
- NWS Charleston, SC
- Area
- Counties, with a storm outline in the text
County Allendale County, SC
The radar
The Charleston,SC radar (KCLX), 50 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 14, 6:35 PM EDT | HAIL 1 | Martin, SC | NICKEL TO QUARTER SIZE HAIL AT THE CLARIANT CORPORATION |
| May 14, 6:45 PM EDT | HAIL 1 | Allendale, SC | DIME TO QUARTER SIZED HAIL. |
| May 14, 6:45 PM EDT | HAIL 1 | Appleton, SC | DIME TO QUARTER SIZED HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 14, 3:32 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 10.3 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 1136 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 193 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KCHS 142218
SVRCHS
SCC005-142315-
/O.NEW.KCHS.SV.W.0077.060514T2218Z-060514T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
618 PM EDT SUN MAY 14 2006
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ALLENDALE COUNTY IN SOUTHEAST SOUTH CAROLINA
* UNTIL 715 PM EDT
* AT 612 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 13
MILES SOUTHWEST OF MILLETT...OR ABOUT 17 MILES EAST OF
WAYNESBORO...MOVING EAST AT 40 MPH.
* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
MILLETT...
MARTIN...
APPLETON...
ALLENDALE AND SEIGLING...
FAIRFAX AND BARTON...
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.
LAT...LON 3309 8160 3301 8149 3294 8151 3288 8147
3286 8127 3290 8124 3295 8122 3303 8107
3312 8118 3310 8135 3315 8153
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 5:22 PM EDT, 56 minutes earlier.
Area forecast discussion, May 14, 5:22 PM EDT, 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 522 PM EDT SUN MAY 14 2006 ...SEVERE THUNDERSTORM WATCH IN EFFECT FOR ENTIRE AREA THROUGH 10 PM... ...MORE SEVERE WX LIKELY TO MOVE IN FROM THE W THIS EVE... .SHORT TERM /TONIGHT THRU MON NIGHT/...CLOUD COVER HAS BEEN KEEPING THE SVR WX SOMEWHAT IN CHECK SO FAR THIS AFTN...BUT SOME CLEARING HAS WORKED ITS WAY INTO THE AREA FROM THE W. THIS HAS ALLOWED FOR ISOLATED SVR WX TO FORM...WHICH INTERACTED WITH THE SEA BREEZE AS IT WENT THRU THE N CHS AREA. THAT SEA BREEZE IS NOW APPROACHING THE I-95 CORRIDOR AS IT MOVES W AND WE WILL SEE IT INTERACT WITH OTHER STORMS COMING IN FROM THE W DURING THIS EVE. HAIL...STRONG WINDS AND AN OUTSIDE CHANCE OF A TORNADO CAN STILL BE EXPECTED AS WE SEE INTERACTION OF E MOVING STORMS...THE W MOVING SEA BREEZE AND VARIOUS OUTFLOWS. THE FRONT WILL BE SLUGGISH IN MOVING ACROSS THE AREA...UNTIL PASSAGE OF THE LOW AND MID LEVEL TROUGH MON NIGHT. THE FRONT WILL LIE NE-SW ALONG THE E AND SE PART OF THE CWA BY LATE TONIGHT THRU EARLY MON NIGHT. AS A RESULT WE WILL BE SLOW IN SEEING ANY CLEARING FROM THE NW UNTIL LATER MON NIGHT AND TUE. THUS I HAVE MAINTAINED SCATTERED TO LIKELY POPS TONIGHT...SCATTERED POPS MON AND MON EVE...THEN DOWN TO SLIGHT CHANCE OR NO POPS THEREAFTER. WITH THE CLOUD COVER...ELEVATED DEWPTS AND SWLY FLOW TONIGHT TEMPS WILL HOLD NEAR OR ABOVE 60 IN MOST LOCATIONS...WARMING ONLY INTO THE 70S DUE TO THE EXTENSIVE CLOUD COVER ON MON...THEN COOLING INTO THE LOWER-MID 50S MON NIGHT. && .LONG TERM /TUESDAY THROUGH SUNDAY/...THE U/L LOW WILL FINALLY BEGIN TO PULL INTO NEW ENGLAND ON TUE WITH SLOWLY IMPROVING CONDITIONS THEREAFTER AS THE ASSCD UPPER TROUGH ALSO BEGINS TO MOVE OFF THE COAST. TEMPS LOOK TO REMAIN AOB NORMAL TUE/WED WITH UPPER TROUGH STILL EXERTING IT/S INFLUENCE BUT RETURN TO AOA NEAR THE END OF THE WEEK AS HIGH PRES BUILDS BACK IN. OVERALL...NO SIGNIFICANT CHANGES TO THE EXTENDED PORTION OF THE FCST...ESPCLY CONSIDERING THE SHORT TERM SEVERE WX CONCERNS. && .MARINE...FRONT WILL BE SLOW IN CLEARING THE MARINE AREA UNTIL MON NIGHT AS IT GETS BOGGED DOWN ACROSS THE WATERS TONIGHT/MON. THUS WILL KEEP A GENERAL SW FLOW IN PLACE...UNTIL PASSAGE OF THE FRONT AND WINDS SHIFTING TO W OR WNW MON NIGHT INTO EARLY TUE. PRES GRADIENT TO TIGHTEN ENOUGH TONIGHT INTO MON TO ALLOW FOR SPEEDS UP TO 15-20 KT...BUT WITH OFFSHORE FETCH WILL KEEP SEAS AT 5 FT OR LESS. ONLY HEADLINES FOR BE SCSEC IN CHS HARBOR THIS EVE AS THERE IS ENHANCEMENT OF THE SEA BREEZE WITH NEARBY CONVECTION AND PINCHED GRADIENT. RELATIVELY WEAK PRES GRAD TO PERSIST OVER THE WATERS TUE AFTN THRU FRI...RESULTING IN CONDITIONS REMAINING BELOW 15 KT. WINDS WILL MAINLY BE OFFSHORE OUTSIDE OF THE AFTN SEA BREEZE...ESPCLY WED-FRI. && .LAKE WINDS...STILL ENOUGH MIXING TO MAINTAIN THE LWA ACROSS LAKE MOULTRIE. ACTUALLY EXTENDED THE LWA ANOTHER HOUR UNTIL 10 PM TO MESH WITH EXPIRATION OF THE SVR TSTM WATCH. && .AVIATION...WE COULD BE IN FOR SEVERAL HOURS OF WET WX AT BOTH CHS AND SAV TONIGHT AS MOISTURE STREAMS ENE AHEAD OF THE COLD FRONT AS IT STALLS ACROSS THE AREA OVERNIGHT. HOWEVER...COVERAGE OF SHRA AND TSRA WILL SCATTERED...THUS PREVAILING VSBYS AND CIGS TO REMAIN IN THE VFR CATEGORY. STILL PLENTY OF MID LEVEL CLOUDINESS WITH THE FRONT IN THE AREA ON MON...AND LATER SHIFTS MAY NEED TO CONSIDER POSSIBLE SHRA OR TSRA...ESP AT THE SAV TERMINAL MON AFTN. OUTSIDE OF ANY HIGHER GUSTS IN CONVECTION...LIGHT TO MODERATE SW TO W WINDS THRU THE FCST PERIOD. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...NONE. SC...LAKE WIND ADVISORY FOR LAKE MOULTRIE SCZ045 UNTIL 10 PM. MARINE...NONE. && 33/44
Hazardous weather outlook, May 13, 9:50 PM EDT, 20 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE CHARLESTON SC 950 PM EDT SUN MAY 13 2006 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>051-151000- CHARLESTON HARBOR- WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS- INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG- INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH- ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER- 950 PM EDT SUN MAY 13 2006 ...TORNADO WATCH IN EFFECT FOR SOUTHEAST SOUTH CAROLINA UNTIL MIDNIGHT EDT TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA... SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM THE SOUTH SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA. .DAY ONE...TONIGHT. .SEVERE WEATHER...A FEW SEVERE THUNDERSTORMS AND POSSIBLY ISOLATED TORNADOES ARE STILL EXPECTED ACROSS PARTS OF THE AREA...ESPECIALLY IN SOUTHEAST SOUTH CAROLINA EARLY TONIGHT. PLEASE REFER TO POSSIBLE WARNINGS OR STATEMENTS FROM THIS OFFICE...AND TO THE LATEST DAY 1 CONVECTIVE OUTLOOK ISSUED BY THE STORM PREDICTION CENTER FOR ADDITIONAL INFORMATION. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS STILL NEEDED...MAINLY IN SOUTHEAST SOUTH CAROLINA EARLY TONIGHT.
In the hours before
Local storm report, May 14, 4:30 PM EDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
430 PM EDT SUN MAY 14 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0422 PM HAIL LADSON 32.99N 80.11W
05/14/2006 E1.50 INCH CHARLESTON SC TRAINED SPOTTER
VERY LARGE HAIL AND A LIGHTNING STRIKE WHICH HIT A TREE.
&&
33Local storm report, May 14, 4:45 PM EDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
445 PM EDT SUN MAY 14 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0433 PM HAIL GOOSE CREEK 32.98N 80.03W
05/14/2006 E0.25 INCH BERKELEY SC TRAINED SPOTTER
PEA SIZE HAIL WAS REPORTED IN GOOSE CREEK SOUTH CAROLINA.
&&
DPBLocal storm report, May 14, 4:57 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
457 PM EDT SUN MAY 14 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM TSTM WND DMG 2 S SUMMERVILLE 32.99N 80.18W
05/14/2006 DORCHESTER SC PUBLIC
OAK TREE DOWN ON SHED. SEVERAL OTHER TREES HAD TEE TOPS
AND LARGE LIMBS DOWN.
&&
33Special weather statement, May 14, 4:58 PM EDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 458 PM EDT SUN MAY 14 2006 SCZ045-050-142130- BERKELEY-CHARLESTON- 458 PM EDT SUN MAY 14 2006 ...STRONG THUNDERSTORMS WILL IMPACT BERKELEY COUNTY AND CHARLESTON COUNTY THROUGH 530 PM EDT... AT 458 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED 2 MILES SOUTHEAST OF THOMAS CORNER...OR ABOUT 13 MILES WEST OF MCCLELLANVILLE...MOVING EAST AT 45 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND THOMPSON CORNER...THOMAS CORNER...SIMMONSVILLE... SHULERVILLE...PINELAND...PALMERVILLE...NEWLAND...JAMESTOWN...HALFWAY CREEK AND FAREWELL CORNER THROUGH 530 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.
Local storm report, May 14, 5:01 PM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
501 PM EDT SUN MAY 14 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND DMG CHARLESTON AIRPORT 32.90N 80.04W
05/14/2006 CHARLESTON SC AIRPLANE PILOT
A TELEPHONE POLE WAS REPORTED DOWN BY THE CHS CONTOLLER
TOWER AT CHARLESTON AIRPORT.
&&
DPBLocal storm report, May 14, 5:23 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
523 PM EDT SUN MAY 14 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0427 PM HAIL LADSON 32.99N 80.11W
05/14/2006 E0.50 INCH CHARLESTON SC PUBLIC
DIME SIZE HAIL WAS REPORTED IN THE CITY OF LADSON SOUTH
CAROLINA.
&&
DPBThe office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 3:50 AM EDT | Lake Wind Advisory | CHS | Berkeley | 18 hr |
| May 14, 3:14 PM EDT | Severe Thunderstorm Warning | CHS | Hampton | 46 min |
| May 14, 4:25 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley | 33 min |
| May 14, 6:31 PM EDT | Tornado Warning | CHS | Allendale | 44 min |
| May 14, 6:56 PM EDT | Severe Thunderstorm Warning | CHS | Hampton | 34 min |
| May 14, 7:03 PM EDT | Severe Thunderstorm Warning | CHS | Colleton | 57 min |
| May 14, 7:28 PM EDT | Tornado Warning | CHS | Colleton | 47 min |
| May 14, 7:52 PM EDT | Severe Thunderstorm Warning | CHS | Charleston, Dorchester | 68 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.